Prolonged use of proton pump inhibitors linked with hypomagnesemia

April 1, 2011

Prescription proton pump inhibitors may cause hypomagnesemia if taken for prolonged periods of time (in most cases longer than 1 year), according to FDA.

Prescription proton pump inhibitors (PPIs) may cause hypomagnesemia if taken for prolonged periods of time (in most cases longer than 1 year), according to FDA. FDA noted that in one-quarter of cases reviewed from the Adverse Event Reporting System, medical literature and periodic safety update reports, magnesium supplementation alone did not improve low magnesium levels, necessitating the discontinuation of PPIs.

Adverse events attributed to low magnesium levels include tetany, arrhythmias, and seizures. Hypomagnesemia may also cause impaired parathyroid secretion leading to hypocalcemia. Treatment of hypomagnesemia generally requires magnesium supplements and possible discontinuation of the PPI.

FDA recommends that healthcare professionals consider obtaining serum magnesium levels prior to the initiation of PPI therapy from those patients who they anticipate will be on a long course of therapy, as well as from those taking digoxin, diuretics, or drugs that may cause hypomagnesemia. This is especially important for patients taking digoxin because low magnesium can increase the likelihood of serious side effects; therefore, obtaining magnesium levels periodically in these patients is recommended.

Patients taking both loop diuretics (furosemide, bumetanide, torsemide, and ethacrynic acid) and thiazide diruretics (chlorothiazide, hydrochlorothiazide, indapamide, and metolazone) may be at risk for hypomagnesemia. Hypomagnesemia may occur when these agents are used alone or when combined with other antihypertensives such as beta-blockers, angiotensin receptor blockers, and/or ACE inhibitors.

In contrast, over-the-counter (OTC) PPIs contain low doses and are intended only for a 14-day course of treatment up to 3 times per year. FDA reports there is very little risk of hypomagnesemia when patients use OTC PPIs per the instructions on the label. However, because patients may take OTC PPIs for periods that exceed the directions on the OTC label, either on their own initiative or based on a healthcare professional's recommendation, FDA advises healthcare professionals to communicate the risk of hypomagnesemia to them.

FDA will add to the WARNINGS AND PRECAUTIONS sections of the labels for all the prescription PPIs information about the potential risk of hypomagnesemia.